Kansas, 2004

Tornadoes and Hail in Kansas, May 29 to 30, 2004

May 29 to 30, 2004 · NWS ICT · 35 events in 10 counties and zones

20 hail, 10 tornado, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$21 million
Crop damage
$600,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 3:55 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 29, 3:55 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SAT MAY 29 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS
SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF
MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A
MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN
DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL
MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE
BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE
STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT
SPEEDS OF 20 TO 25 MPH.

COX
---------------------------------------------------------------------

.PREVIOUS DISCUSSION...

FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT.

FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK
SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP,
THOUGH BY NO MEANS UNBREAKABLE.  FULL SUNSHINE AND ADVECTION OF LOW
70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING
CAP.

OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT
ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS
AFTN.  MODELS SHOW UPPER JET STREAK OVER NRN OK.  VERTICAL SHEAR
PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE
COMBINED WITH DEEPENING SURFACE LOW IN WRN KS.  DRYLINE JUST E OF
DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON.  CONDITIONS
LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE
LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL
AND DEVELOPING SOUTHWARD ALONG DRYLINE.  ANTICIPATE SCATTERED TO
NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS.
SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING
HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL
JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE.  MAY SUBSEQUENTLY
SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE
TOWARD OUR FORECAST AREA.

PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND.  FOR THIS
PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE
CLOSE TO CRITERIA DURING THE EVENING.  ALSO PLAN TO REMOVE LOW POPS
FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK
PER LATEST MODEL GUIDANCE.  ALSO PLAN TO ADD LOW POPS FOR ELEVATED
TSRA FRIDAY NIGHT.  NO OTHER CHANGES PLANNED IN THE AFTERNOON
PACKAGE.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  80  53  80 /  50  10   0   0
HUTCHINSON      63  79  52  80 /  40  10   0   0
NEWTON          64  80  52  80 /  50  10   0   5
ELDORADO        66  80  53  80 /  50  20   0   5
STROTHER FIELD  67  80  53  81 /  50  20   0   0
RUSSELL         58  77  50  76 /  40  10   0   5
GREAT BEND      59  78  50  77 /  30  10   0   0
SALINA          62  78  51  79 /  50  10   0   5
MCPHERSON       63  79  52  79 /  50  10   0   5
COFFEYVILLE     69  81  55  81 /  70  30  10  10
CHANUTE         69  80  54  80 /  70  30  10  10
IOLA            69  79  54  80 /  70  30  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 29, 4:42 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT SAT MAY 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
542 PM CDT SAT MAY 29 2004

...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL CONTINUE TO MOVE INTO SOUTH CENTRAL AND PORTIONS
OF CENTRAL KANSAS THROUGH 9 PM. SOME OF THE STORMS WILL BECOME
TORNADIC AND MAY HAVE THE POTENTIAL OF PRODUCING LONG TRACK
TORNADOES. THE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST
OF A I-35/I-135 CORRIDOR BETWEEN 6 AND 9 PM. LARGE HAIL AND DAMAGING
WINDS CAN ALSO BE EXPECTED. MOVEMENT WILL BE EAST-NORTHEAST BETWEEN
25 AND 30 MPH. THE STORMS IN SOUTH CENTRAL KANSAS WILL MOST LIKELY
PUSH INTO SOUTHEAST KANSAS BETWEEN 9PM AND MIDNIGHT. DURING THIS
TIMEFRAME, THE STORMS WILL MOST LIKELY CONTINUE TO BE SEVERE AND
HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES, LARGE HAIL AND
DAMAGING WINDS. PERSONS SPOTTING THIS EVENING SHOULD BE ALERT THAT
THE CLOUD BASES WILL BE VERY LOW WHERE IT MAY BE DIFFICULT TO SPOT
TORNADOES, ESPECIALLY LARGE ONES.

MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP BEHIND A
COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS
AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

IN ADDITION TO SEVERE STORMS, A WIND ADVISORY IS IN EFFECT FOR
CENTRAL AND SOUTH CENTRAL KANSAS THROUGH 7 PM. PLEASE SEE THE
LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER
EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 5PM AND
MIDNIGHT THROUGHOUT CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Special weather statement, May 29, 3:57 PM CST, 1 hour 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCY ALSO BEING MONITORED IS 145.13 MHZ.

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

20 hail, 10 tornado, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reno

When
May 29, 5:26 PM CST
Where
Reno County, 2 mi W of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.917, -98.900

Hail, Harper

When
May 29, 5:29 PM CST
Where
Harper County, 2 mi W of Corwin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -97.200

Hail, Harper

When
May 29, 6:13 PM CST
Where
Harper County, Attica
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -97.050

Tornado, Harper

When
May 29, 6:17 PM CST
Where
Harper County, 3 mi SE of Attica
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
STORM CHASER
Coordinates
37.567, -97.067

Brief touchdown in open country.

Tornado, Harper

When
May 29, 6:25 PM CST to 6:45 PM CST
Where
Harper County, 4 mi ESE of Attica
Rating
F1
Path length
6 mi
Path width
75 yd
Property damage
$50,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -98.183

Tornado mainly moved through a wheat field, however, it did produce considerable tree damage and minor damage to one roof.

Tornado, Harper

When
May 29, 6:43 PM CST to 7:12 PM CST
Where
Harper County, 3 mi NE of Anthony
Rating
F2
Path length
8 mi
Path width
500 yd
Property damage
$175,000
Crop damage
$200,000
Reported by
STORM CHASER
Coordinates
38.950, -98.583

The tornado mainly moved over open country damaging wheat fields that were ready to be harvested, however, one home completely lost it's roof and most of the belongings inside.

Tornado, Harper

When
May 29, 7:00 PM CST to 7:02 PM CST
Where
Harper County, 2 mi NW of Harper
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -98.150

Brief touchdown in open country.

Hail, Sumner

When
May 29, 7:16 PM CST
Where
Sumner County, 2 mi SW of Conway Spgs
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
38.733, -98.083

Tornado, Harper

When
May 29, 7:19 PM CST to 7:28 PM CST
Where
Harper County, 2 mi NW of Freeport
Rating
F1
Path length
2.5 mi
Path width
440 yd
Property damage
$1.2 million
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -98.133

The following were damaged or destroyed: 15 farm dwellings and service buildings, and 30 pieces of farm machinery and equipment. (This portion of narrative courtesy of USDA Flash Flood Situation report.) One home unroofed resulting in damage to most of property inside. Widespread damage to wheat fields that had been ready for harvest.

Tornado, Sumner

When
May 29, 7:28 PM CST to 7:51 PM CST
Where
Sumner County, 2 mi W of Argonia
Rating
F1
Path length
6 mi
Path width
500 yd
Property damage
$250,000
Crop damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
38.767, -97.867

The following were damaged: the roof of one home, several outbuildings, and the adjacent wheat fields.

Tornado, Sumner

When
May 29, 7:32 PM CST
Where
Sumner County, 2 mi NNE of Milan
Rating
F0
Path length
1 mi
Path width
60 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
38.800, -97.650

Caused minimal damage to roof of a home.

Hail, Sumner

When
May 29, 7:39 PM CST
Where
Sumner County, Conway Spgs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -97.900

Tornado, Sumner

When
May 29, 7:42 PM CST to 7:50 PM CST
Where
Sumner County, 3 mi SSE of Conway Spgs
Rating
F3
Path length
2.5 mi
Path width
600 yd
Injuries
1 direct, 0 indirect
Property damage
$18 million
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.950

The following were destroyed: 15 farm dwellings and service buildings, 25 pieces of farm machinery and equipment, many miles of transmission line, with most of wheat a total loss. (This portion of narrative courtesy of USDA Flash Situation Report.) In addition, major damage to several homes along highway 49. One modular was completely removed from over a viewout basement. A teenage boy sought refuge under the staircase in the basement only to watch a car thrown overhead. He escaped unharmed. However, one woman wasn't so fortunate; the resident of a mobile home that was completely destroyed. The only recognizable parts were the steel girders that ran along the base of the home. She had sought refuge in the bathroom and was holding on to the commode. She was thrown several feet from the homestead and received several injuries. Fortunately, none were serious.

Tornado, Sumner

When
May 29, 7:52 PM CST to 7:56 PM CST
Where
Sumner County, 3 mi ESE of Conway Spgs
Rating
F3
Path length
2.5 mi
Path width
500 yd
Property damage
$1.0 million
Reported by
AMATEUR RADIO
Coordinates
37.083, -98.333

Considerable damage to two homesteads; the first being a sturdy brick home. All exterior walls ripped from the home, only leaving only the interior. Home owner ran down the stairs as the tornado hit and avoided injury. Further southeast, a modular home was completely removed from above a viewout basement. It was here that an amazing survival occurred. The homeowner sought refuge in a safe room in the basement and was unharmed, despite the fact a propane tank landed in the basement and began to leak. Breathing became difficult as fumes permeated the saferoom. At the same time, the saferoom began to flood, however the rising water levels dissipated the fumes. In addition, a semi-truck was thrown approximately 100 feet.

Tornado, Sumner

When
May 29, 7:55 PM CST
Where
Sumner County, 5 mi E of Conway Spgs
Rating
F1
Path length
3.5 mi
Path width
150 yd
Property damage
$450,000
Reported by
AMATEUR RADIO
Coordinates
37.300, -98.050

Tornado did considerable damage to a couple of roofs and almost wiped out a mobile home.

Hail, Sedgwick

When
May 29, 7:56 PM CST
Where
Sedgwick County, Viola
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.233, -98.233

Hail, Sumner

When
May 29, 8:00 PM CST
Where
Sumner County, 2 mi N of Conway Spgs
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -97.883

Hail, Sedgwick

When
May 29, 8:01 PM CST
Where
Sedgwick County, 2 mi W of Clearwater
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -98.200

Hail, Sedgwick

When
May 29, 8:03 PM CST
Where
Sedgwick County, Clearwater
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -98.167

Hail, Sedgwick

When
May 29, 8:07 PM CST
Where
Sedgwick County, Viola
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
37.183, -98.000

Hail, Sumner

When
May 29, 8:18 PM CST
Where
Sumner County, Conway Spgs
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.383, -97.683

Thunderstorm Wind, Sumner

When
May 29, 8:32 PM CST
Where
Sumner County, Belle Plaine
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -97.800

Hail, Sedgwick

When
May 29, 8:36 PM CST
Where
Sedgwick County, 5 mi SE of Derby
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.367, -97.633

Thunderstorm Wind, Russell

When
May 29, 8:51 PM CST
Where
Russell County, 6 mi N of Russell
Measured
54 kt (62 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -97.667

Hail, Russell

When
May 29, 9:00 PM CST
Where
Russell County, 4 mi NW of Russell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.650

Hail, Butler

When
May 29, 9:06 PM CST
Where
Butler County, 2 mi W of Douglass
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.383, -97.600

Hail, Butler

When
May 29, 9:06 PM CST
Where
Butler County, 4 mi E of Rose Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -97.650

Hail, Lincoln

When
May 29, 10:25 PM CST
Where
Lincoln County, 3 mi SW of Lincoln
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -97.533

Hail, Russell

When
May 29, 10:37 PM CST
Where
Russell County, 7 mi N of Dorrance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -97.500

Hail, Ellsworth

When
May 29, 10:37 PM CST
Where
Ellsworth County, 6 mi NE of Ellsworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -97.650

Hail, Ellsworth

When
May 29, 11:10 PM CST
Where
Ellsworth County, 5 mi E of Ellsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.567

Hail, Ellsworth

When
May 29, 11:20 PM CST
Where
Ellsworth County, 8 mi E of Ellsworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -97.650

Hail, Saline

When
May 29, 11:20 PM CST
Where
Saline County, Brookville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.650

Thunderstorm Wind, Saline

When
May 29, 11:45 PM CST
Where
Saline County, Salina Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.400, -97.233

Thunderstorm Wind, McPherson

When
May 30, 12:10 AM CST
Where
McPherson County, Windom
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.967, -98.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391833, 5391834, 5391835, 5391836, 5391837, 5391838, 5391839, 5391841, 5391840, 5391842, 5391843, 5391844, 5390212, 5390213, 5390218, 5390214, 5390219, 5390215, 5390216, 5390217, 5390220, 5390221, 5390224, 5390222, 5390223, 5390225, 5390226, 5390227, 5390228, 5390229, 5390293, 5390294, 5390295, 5390296, 5390297.